What is acetaminophen? How does it interact with other drugs?

Quick Answer
A common drug used to reduce pain and fever.
Expert Answers
enotes eNotes educator| Certified Educator
Milk Thistle, Coenzyme Q10 (CoQ10), Methionine

Effect: Possible Helpful Interactions

The herb milk thistle and the supplements CoQ10 and methionine might help protect the liver against damage caused by excessive use of acetaminophen. However, it is extremely dangerous to take excessive amounts of acetaminophen.

Vitamin C

Effect: Possible Increased Risk of Toxicity

One study from the 1970s suggests that very high doses of vitamin C (3 grams daily) might increase the levels of acetaminophen in the body. This could potentially put a person at higher risk for acetaminophen toxicity. Problems might occur if one takes higher-than-recommended doses or takes high doses of acetaminophen on a regular basis, such as for osteoarthritis. The risk increases if one has liver or kidney impairment or drinks alcoholic beverages regularly, which further harms the liver.

Chaparral, Comfrey, and Coltsfoot

Effect: Possible Harmful Interaction

The herbs chaparral (Larrea tridentata or L. mexicana), comfrey (Symphytum officinale), and coltsfoot (Tussilago farfara) contain liver-toxic substances. Combined use with acetaminophen could accentuate the liver toxicity of the medication.

Citrate

Effect: Possible Harmful Interaction

Potassium citrate, sodium citrate, and potassium-magnesium citrate are sometimes used to prevent kidney stones. These supplements reduce urinary acidity and can therefore lead to decreased blood levels and decreased effectiveness of acetaminophen.

Bibliography

Muriel, P., et al. “Silymarin Protects Against Paracetamol-Induced Lipid Peroxidation and Liver Damage.” Journal of Applied Toxicology 12 (1992): 439-442.

Neuvonen, P. J., et al. “Methionine in Paracetamol Tablets: A Tool to Reduce Paracetamol Toxicity.” International Journal of Clinical Pharmacology, Therapy, and Toxicology 23 (1985): 497-500.

2011 PDR for Nonprescription Drugs, Dietary Supplements, and Herbs. Toronto, Ont.: Thomson Health Care, 2010.